Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 28, NWS Jacksonville, FL

March 24, 2012Atkinson County, Coffee County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 24, 2012, 10:59 AM EDT for Atkinson County, Coffee County, Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2012, 10:59 AM EDT (14:59 UTC)
Expired
Mar 24, 2012, 11:45 AM EDT
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Atkinson County, GA, Coffee County, GA

What was reported inside it

TimeReportWhereRemark
Mar 24, 11:30 AM EDTTSTM WND DMG4 N Pearson, GAON COLUMBUS ROAD A LARGE CYPRESS TREE FELL ON A CIRCUIT KNOCKING OUT POWER TO CUSTOMERS ON THE CIRCUIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 10:45 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WUUS52 KJAX 241459
SVRJAX
GAC003-069-241545-
/O.NEW.KJAX.SV.W.0028.120324T1459Z-120324T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1059 AM EDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATKINSON COUNTY IN SOUTHEAST GEORGIA
  SOUTHERN COFFEE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1145 AM EDT

* AT 1059 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR WILLACOOCHEE...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PEARSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

&&

LAT...LON 3149 8274 3128 8269 3123 8270 3120 8305
      3123 8306 3127 8304 3131 8307 3138 8308
TIME...MOT...LOC 1459Z 259DEG 12KT 3131 8296

$$

TRABERT
3 follow-up statements
364 
WWUS52 KJAX 241510
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1110 AM EDT SAT MAR 24 2012

GAC003-069-241545-
/O.CON.KJAX.SV.W.0028.000000T0000Z-120324T1545Z/
ATKINSON GA-COFFEE GA-
1110 AM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR SOUTHERN COFFEE AND CENTRAL ATKINSON COUNTIES...

AT 1110 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
PEARSON...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEARSON
AND AXSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

&&

LAT...LON 3142 8294 3149 8274 3128 8269 3124 8271
      3123 8273 3122 8278 3120 8304
TIME...MOT...LOC 1510Z 259DEG 12KT 3132 8292

$$

TRABERT
970 
WWUS52 KJAX 241533
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1133 AM EDT SAT MAR 24 2012

GAC003-069-241545-
/O.CON.KJAX.SV.W.0028.000000T0000Z-120324T1545Z/
ATKINSON GA-COFFEE GA-
1133 AM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR EXTREME SOUTHERN COFFEE AND EASTERN ATKINSON COUNTIES...

AT 1134 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR PEARSON...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AXSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 3139 8272 3138 8271 3128 8269 3123 8273
      3122 8277 3121 8291 3132 8295
TIME...MOT...LOC 1534Z 252DEG 19KT 3127 8281

$$

SHULER
196 
WWUS52 KJAX 241543
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1143 AM EDT SAT MAR 24 2012

GAC003-069-241553-
/O.EXP.KJAX.SV.W.0028.000000T0000Z-120324T1545Z/
ATKINSON GA-COFFEE GA-
1143 AM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHERN COFFEE AND
EASTERN ATKINSON COUNTIES WILL EXPIRE AT 1145 AM EDT...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3139 8272 3138 8271 3128 8269 3123 8273
      3122 8277 3121 8291 3132 8295
TIME...MOT...LOC 1543Z 252DEG 19KT 3128 8276

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 9:06 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 24, 9:06 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
906 AM EDT SAT MAR 24 2012

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MAINLY SE GEORGIA THIS
AFTERNOON AND EVENING...

.UPDATE...
STRONG UPPER LEVEL STORM SYSTEM IS SPINNING OVER THE MIDWEST
REGION WITH A TRAILING COLD FRONT THROUGH N GA TO THE GULF COAST
NEAR MOBILE. EXPECT NUMEROUS TSTMS WILL DEVELOP IN WARM...MOIST
UNSTABLE AIRMASS AHEAD OF THE FRONT. SHOWERS/STORMS ARE CURRENTLY
WEST OF THE FORECAST AREA WITH A CLUSTER OF STORMS MOVING FROM THE
BIG BEND NEWD TOWARD HAMILTON COUNTY AND SE GA. THIS AREA WILL
EXPERIENCE SCTD STORMS THIS MORNING THEN THE ACTIVITY WILL SPREAD
EASTWARD BECOMING MORE NUMEROUS ACRS MOST OF AREA THIS AFTN. SPC
HAS NORTHERN ZONES IN A SLIGHT RISK FOR SEVERE STORMS LATER TODAY
AND STRONG STORMS ARE POSSIBLE ELSEWHERE. SOUNDINGS SHOW CAPES OF
1100 TO 2000 ARE EXPECTED WITH STEEP MID LEVEL LAPSE RATES. MAIN
CONCERN WITH THE STORMS WILL BE LARGE HAIL AND/OR WIND DAMAGE.
FORECAST IS IN GOOD SHAPE ATTM BUT WILL MONITOR FOR ANY CHANGES.

&&

.AVIATION...
BKN/OVC MID DECK WILL CONTINUE TODAY WITH VFR UNTIL 18Z-20Z. CIGS
WILL LOWER AS SHRA/TSRA INCREASE IN COVERAGE THIS AFTERNOON. WILL
AMEND TAFS FOR MVFR AND/OR IFR AS TIMING BECOMES EVIDENT.

&&

.MARINE...
BUOYS ARE REPORTING SW WINDS WITH SPEEDS RANGING FROM 5-10 KT
NEARSHORE TO 15-20 KT WELL OFFSHORE. SEAS ARE RUNNING 3-5 FT. WILL
ADD A SCEC HEADLINE FOR OUTER WATERS IN THE LATE MORNING UPDATE.

RIP CURRENTS: OFFSHORE FLOW WILL DECREASE EAST SWELLS NEAR SHORE
LOWERING THE RISK TO LOW THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  84  55  78  55 /  40  30  10  10
SSI  77  59  74  59 /  70  40  10  10
JAX  84  58  81  55 /  70  50  10  10
SGJ  82  63  79  58 /  60  60  20  10
GNV  84  59  81  54 /  70  60  20   0
OCF  85  60  82  55 /  60  60  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

MKT/PK
Hazardous weather outlook, Mar 24, 3:01 AM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 AM EDT SAT MAR 24 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-251000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
301 AM EDT SAT MAR 24 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA...AND THE
ADJACENT COASTAL WATERS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS SOUTHEAST GEORGIA...

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL CROSS THE AREA THIS AFTERNOON AND TONIGHT. SOME
THUNDERSTORMS COULD BECOME STRONG TO LOCALLY SEVERE...WITH HAIL AND
DAMAGING WINDS THE MAIN THREATS...WITH THE GREATEST RISK OVER SOUTHEAST
GEORGIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

BREEZY CONDITIONS CAN BE EXPECTED IN THE WAKE OF THE COLD FRONT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Mar 24, 10:02 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1002 AM EDT SAT MAR 24 2012

FLZ020-021-241445-
HAMILTON-SUWANNEE-
1002 AM EDT SAT MAR 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
HAMILTON AND NORTHWESTERN SUWANNEE COUNTIES FOR STRONG WINDS AND
FUNNEL CLOUDS VALID UNTIL 1045 AM EDT...

AT 1002 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF DOWLING PARK...OR 16
MILES SOUTHWEST OF SUWANNEE RIVER STATE PARK...MOVING EAST AT 20 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOWLING
PARK...SUWANNEE RIVER STATE PARK...NEWBURN...WEST LAKE AND LIVE OAK
THROUGH 1045 AM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK
ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO
ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3027 8324 3030 8324 3031 8322 3035 8322
      3039 8318 3041 8319 3042 8323 3046 8322
      3054 8304 3018 8295 3017 8325 3018 8325
      3026 8326
TIME...MOT...LOC 1402Z 257DEG 18KT 3027 8336

TRABERT
Special weather statement, Mar 24, 10:29 AM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1029 AM EDT SAT MAR 24 2012

GAZ132-149-241515-
ATKINSON-COFFEE-
1029 AM EDT SAT MAR 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ATKINSON AND
SOUTHWESTERN COFFEE COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 1115 AM EDT...

AT 1029 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF WILLACOOCHEE...MOVING
EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND WILLACOOCHEE AND PEARSON THROUGH 1115 AM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3150 8277 3122 8274 3122 8305 3127 8304
      3131 8307 3133 8307 3136 8311 3140 8314
      3142 8314
TIME...MOT...LOC 1429Z 266DEG 16KT 3132 8313

TRABERT
Special weather statement, Mar 24, 10:55 AM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1055 AM EDT SAT MAR 24 2012

FLZ020>022-241545-
COLUMBIA-HAMILTON-SUWANNEE-
1055 AM EDT SAT MAR 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
COLUMBIA...SOUTHEASTERN HAMILTON AND NORTHERN SUWANNEE COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 1145 AM EDT...

AT 1055 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 3 MILES WEST OF LIVE OAK...MOVING EAST
AT 30 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
LIVE OAK...SUWANNEE SPRINGS...HOUSTON...WELLBORN...WHITE SPRINGS...
WINFIELD...BELMONT...SUWANNEE VALLEY...LAKE CITY AND FIVE POINTS
THROUGH 1145 AM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3055 8259 3018 8249 3017 8313 3037 8315
TIME...MOT...LOC 1455Z 263DEG 27KT 3028 8301

TRABERT

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:40 PM EDTSpecial Weather StatementJAXPierce35 min
Mar 23, 9:05 PM EDTSpecial Weather StatementJAXBrantley25 min
Mar 24, 10:29 AM EDTSpecial Weather StatementJAXAtkinson46 min
Mar 24, 11:27 AM EDTSevere Thunderstorm WarningJAXAtkinson, Bacon, Coffee, Pierce, Ware48 min
Mar 24, 11:56 AM EDTSevere Thunderstorm WarningJAXCharlton49 min
Mar 24, 12:01 PM EDTSpecial Weather StatementJAXJeff Davis59 min
Mar 24, 12:08 PM EDTSpecial Weather StatementJAXClinch52 min
Mar 24, 1:10 PM EDTSpecial Weather StatementJAXEchols50 min
Mar 24, 1:41 PM EDTSpecial Weather StatementJAXClinch49 min
Mar 24, 2:06 PM EDTSpecial Weather StatementJAXBrantley39 min
Mar 24, 2:48 PM EDTSevere Thunderstorm WarningJAXCharlton42 min
Mar 24, 3:11 PM EDTSpecial Weather StatementJAXGlynn49 min
Mar 24, 5:30 PM EDTSpecial Weather StatementJAXBacon45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.